Alert archive / California / Special Weather Statements in 2012
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 18, 2012, 4:13 PM PDT for Mono County, California. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2012, 4:13 PM PDT (23:13 UTC)
- Expired
- Aug 18, 2012, 5:15 PM PDT
- In force
- 62 min
- Issued by
- NWS Reno, NV
County Mono County, CA
The radar
The San Joaquin Valley radar (KHNX), 176 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2304 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
241
WWUS85 KREV 182313
SPSREV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
413 PM PDT SAT AUG 18 2012
CAZ073-NVZ001-190015-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-
413 PM PDT SAT AUG 18 2012
...SLOW MOVING THUNDERSTORMS OVER MONO COUNTY...
AT 412 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SEVERAL THUNDERSTORMS ACROSS MONO COUNTY SOUTH OF A LINE FROM TWIN
LAKES TO BODIE. THE STORMS ARE MOVING NORTH AT 5 MPH OR LESS.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR AND SMALL HAIL ARE OCCURRING WITH THESE STORMS.
* LOCATIONS AFFECTED INCLUDE...JUNE LAKE...TIOGA PASS...MAMMOTH
LAKES...CRESTVIEW AND CROWLEY LAKE.
HEAVY RAIN WILL CAUSE MINOR ROCK AND MUD SLIDES NEAR STEEP TERRAIN
ALONG HIGHWAYS 120...158...203 AND 395. HIKERS AND CAMPERS SHOULD
SEEK SHELTER IN A VEHICLE IF POSSIBLE. STAY AWAY FROM CREEKS AND
STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR THUNDERSTORMS.
&&
LAT...LON 3815 11947 3822 11887 3748 11789 3747 11886
3755 11894 3759 11904 3772 11913 3771 11925
3776 11927 3780 11922 3790 11923 3795 11932
3805 11932 3809 11943
TIME...MOT...LOC 2309Z 208DEG 28KT 3775 11810
$$
BRONGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 18, 1:29 PM PDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 18, 1:29 PM PDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 129 PM PDT SAT AUG 18 2012 .SHORT TERM... THE PERSISTENT PATTERN THAT CONTROLLED OUR WEATHER THE PAST WEEK STARTED TO BREAK DOWN LAST NIGHT AS THE AXIS OF THE RIDGE OF HIGH PRESSURE SHIFTED TO THE EAST OVER THE ROCKIES. THIS ALLOWED THE CUTOFF AREA OF LOW PRESSURE OFF THE CALIFORNIA COAST TO LIFT NORTHEAST OVERNIGHT. AHEAD OF THIS SYSTEM, THE REMNANTS OF TROPICAL STORM HECTOR HAVE SURGED NORTH-NORTHEAST ACROSS THE SIERRA AND WESTERN NEVADA. TEMPERATURES ARE RUNNING 5-10 DEGREES COOLER THAN THIS TIME YESTERDAY THANKS TO A BAND OF CLOUD COVER DRAPED ACROSS MOST OF THE CWA. AN AREA OF LIGHT SHOWERS HAS PERSISTED SINCE EARLY THIS MORNING UNDER THIS BAND. WITH ADDITIONAL DAYTIME HEATING, EXPECT ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON. THE MAIN CONCERN WILL BE LOCALLY HEAVY RAINFALL, WHICH COULD LEAD TO SMALL ROCK/MUD SLIDES AND RISES ON AREA STREAMS. THE BEST CHANCE FOR MORE ORGANIZED CONVECTION WILL BE ACROSS WESTERN LASSEN COUNTY, WHERE SKIES HAVE REMAINED MOSTLY CLEAR THIS MORNING AND MODEL LAPSE RATES ARE THE STEEPEST. THE OTHER AREA OF CONCERN IS ACROSS ACROSS MONO, MINERAL AND SOUTHERN CHURCHILL COUNTIES WHERE SKIES REMAINED PARTLY CLOUDY THIS MORNING. CONVECTION HAS ALREADY STARTED TO INITIATE OVER THE HIGHER TERRAIN OF MONO COUNTY, WITH A SMALL HAIL ACCUMULATION OBSERVED ON THE WHITE MOUNTAIN RESEARCH STATION WEB CAM. WITH THE BAND OF MOISTURE PROGGED TO STAY DRAPED ACROSS THE RENO CWA OVERNIGHT, ADDED ISOLATED SHOWERS TO THE FORECAST FOR MOST AREAS AND INCREASED OVERNIGHT LOWS BY 2-4 DEGREES. DRIER AIR WILL BEGIN TO WORK IN FROM THE SOUTHWEST ON SUNDAY. THE 12Z NAM WAS A LITTLE SLOWER IN CLEARING OUT THE MID LEVEL MOISTURE ON SUNDAY, SO WITH THIS PACKAGE THE AREAL EXTENT OF ISOLATED THUNDERSTORMS WAS PULLED BACK TO INCLUDE THE PYRAMID LAKE REGION AND THE PINE NUT MOUNTAINS. A DRIER AND MORE STABLE SOUTHWEST FLOW WILL DOMINATE ON MONDAY AND TUESDAY. GUSTY WINDS ARE POSSIBLE ON TUESDAY, AS A TROUGH OF LOW PRESSURE APPROACHES THE WEST COAST. SEE THE FIRE WEATHER DISCUSSION BELOW FOR MORE DETAILS. MYRICK .LONG TERM...WEDNESDAY THROUGH SATURDAY... MADE ONLY MINOR CHANGES TO THE EXTENDED FORECAST. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT THROUGH LATE FRIDAY THEN BEGIN TO DIVERGE WITH THE TIMING AND STRENGTH OF A TROUGH DEVELOPING ACROSS BRITISH COLUMBIA. DRY ZONAL FLOW WILL DEVELOP ACROSS THE REGION FOR NEXT WEEK. LITTLE TO NO CHANCE OF THUNDERSTORMS FROM WEDNESDAY THROUGH THE WEEKEND AS ZONAL FLOW WILL MAINTAIN A VERY DRY AIR MASS ACROSS THE SIERRA AND WESTERN NEVADA. TEMPERATURES WILL BE NEAR TO JUST ABOVE NORMAL THROUGH THE WEEK WITH BREEZY AFTERNOON WINDS. MODELS SHOW A TROUGH DEVELOPING OVER BRITISH COLUMBIA THURSDAY INTO FRIDAY. THIS WILL BECOME THE NEXT FORECAST CONCERN FOR THE END OF NEXT WEEK AS MODELS HAVE NOT REACHED A VIABLE SOLUTION YET. FOR NOW IT APPEARS THAT THE MAIN TROUGH AXIS WILL REMAIN NORTH OF THE REGION, ACROSS THE PACIFIC NORTHWEST, WITH ONLY A SMALL JET SEGMENT BRUSHING THE CALIFORNIA/OREGON BORDER. MAIN CONCERN WITH THE JET SWEEPING ACROSS THE NORTHERN PORTION OF THE CWA WOULD BE WITH INCREASED WINDS COMBINED WITH DRY ANTECEDENT CONDITIONS, WHICH MAY RESULT IN FIRE WEATHER CONCERNS. LINDAMAN && .AVIATION... INCREASED MOISTURE ACROSS THE REGION HAS RESULTED IN INTERMITTENT SHOWERS AT ALL TERMINALS TODAY. ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS MONO COUNTY THIS AFTERNOON AND EVENING, SO WILL MENTION VCTS AT KMMH AND KTVL. CLOUD COVER WILL LIMIT CHANCES FOR THUNDERSTORM DEVELOPMENT AT KRNO AND KTRK, SO WILL MAINTAIN SHOWERS AT THOSE TERMINALS FOR NOW. DRIER AIR WILL MOVE INTO THE REGION SUNDAY, CONFINING CHANCES FOR THUNDERSTORMS TO EAST OF HIGHWAY 395. THUNDERSTORMS WILL BECOME LESS LIKELY BY EARLY NEXT WEEK WITH DRY WEST TO SOUTHWEST FLOW IN PLACE. TYPICAL GUSTY AFTERNOON WINDS WILL RETURN TO KRNO AND KMMH. LINDAMAN && .FIRE WEATHER... BAND OF MOISTURE OVER MUCH OF THE SIERRA AND WESTERN NEVADA WILL CONTINUE TO PRODUCE SHOWERS AND A FEW THUNDERSTORMS. THE BEST CHANCE OF THUNDERSTORMS THROUGH THIS EVENING IS ACROSS NORTHEAST CALIFORNIA AND MONO-MINERAL COUNTIES. THIS IS WHERE THE BREAKS IN THE CLOUDS HAVE ALLOWED SURFACE HEATING TO BOOST INSTABILITY. SHOWERS AND STORMS WILL CONTINUE TO PRODUCE MODERATE TO HEAVY RAIN. A FEW DRY STRIKES ARE POSSIBLE ACROSS NORTHEAST CALIFORNIA DUE TO STORM MOTIONS OF 10-15 MPH. SOUTHWEST FLOW WILL INCREASE SUNDAY AND PUSH THE SHOWERS AND THUNDERSTORM ACTIVITY TO AREAS ALONG AND EAST OF PYRAMID LAKE TO MONO LAKE. STORMS WILL CONTINUE TO PRODUCE WETTING RAINS DUE TO ABUNDANT MOISTURE OVER WESTERN NEVADA. NEXT CONCERN IS TUESDAY WITH A TROUGH FORECAST TO MOVE INTO NORTHERN CALIFORNIA. INCREASING CONFIDENCE IN BREEZY AFTERNOON WINDS WITH PEAK GUSTS 30-35 MPH NORTH OF US-50, WITH AFTERNOON HUMIDITY NEAR AND BELOW 15 PERCENT. WILL WAIT TO ISSUE A FIRE WATCH AS THERE IS SOME UNCERTAINTY IN THE STRENGTH OF THE WINDS ALOFT WHICH HELPS TO DETERMINE SURFACE GUSTS. BRONG && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, Aug 18, 8:30 AM PDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 830 AM PDT SAT AUG 18 2012 CAZ070>073-NVZ001>005-190330- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- 830 AM PDT SAT AUG 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA... NORTHEAST CALIFORNIA AND WESTERN NEVADA. .DAY ONE...TODAY AND TONIGHT AMPLE MOISTURE WILL HELP PRODUCE SHOWERS AND THUNDERSTORMS ACROSS EASTERN CALIFORNIA AND WESTERN NEVADA TODAY. THE STORMS WILL BE ABLE TO PRODUCE MODERATE TO HEAVY RAIN WITH THE POTENTIAL OF MINOR FLOODING. SMALL MUD AND DEBRIS FLOWS ARE POSSIBLE NEAR STEEP TERRAIN...ESPECIALLY ACROSS DOUGLAS....NORTHERN MONO AND THE EASTERN PORTIONS OF SIERRA...NEVADA...PLACER...ELDORADO AND ALPINE COUNTIES WHERE HEAVY RAIN HAS OCCURRED IN THE LAST COUPLE DAYS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE LIKELY OVER WESTERN NEVADA SUNDAY. DRY AIR WILL PUSH INTO THE REGION BY MONDAY ENDING THE CHANCE FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SPOTTERS SHOULD REMAIN ALERT TO THE POSSIBILITY OF HEAVY RAIN THIS AFTERNOON AND EVENING AND PASS REPORTS TO THE NATIONAL WEATHER SERVICE IN RENO. FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 18, 12:27 PM PDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 1227 PM PDT SAT AUG 18 2012 CAZ073-182015- MONO- 1227 PM PDT SAT AUG 18 2012 ...STATIONARY THUNDERSTORM OVER THE WHITE MOUNTAINS... AT 1225 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A NEARLY STATIONARY THUNDERSTORM OVER THE WHITE MOUNTAINS NEAR THE BARCROFT RESEARCH FACILITY. OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER HOUR...AND SMALL HAIL ARE OCCURRING WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...WHITE MOUNTAIN PEAK. HEAVY RAINFALL IS OCCURRING WITH THIS STORM. MUD AND ROCK SLIDES ARE POSSIBLE IN AREAS OF STEEP TERRAIN...WITH WATER FLOWING THROUGH DRY WASHES AND ACROSS DIRT ROADS. DO NOT ATTEMPT TO DRIVE THROUGH AREAS OF WATER COVERING ROADS...AS THE ROAD MAY BE WASHED OUT. && LAT...LON 3769 11814 3748 11807 3748 11829 3769 11830 TIME...MOT...LOC 1922Z 280DEG 3KT 3757 11816 BRONG
Special weather statement, Aug 18, 4:13 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
413 PM PDT SAT AUG 18 2012
CAZ073-NVZ001-190015-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-
413 PM PDT SAT AUG 18 2012
...SLOW MOVING THUNDERSTORMS OVER MONO COUNTY...
AT 412 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SEVERAL THUNDERSTORMS ACROSS MONO COUNTY SOUTH OF A LINE FROM TWIN
LAKES TO BODIE. THE STORMS ARE MOVING NORTH AT 5 MPH OR LESS.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR AND SMALL HAIL ARE OCCURRING WITH THESE STORMS.
* LOCATIONS AFFECTED INCLUDE...JUNE LAKE...TIOGA PASS...MAMMOTH
LAKES...CRESTVIEW AND CROWLEY LAKE.
HEAVY RAIN WILL CAUSE MINOR ROCK AND MUD SLIDES NEAR STEEP TERRAIN
ALONG HIGHWAYS 120...158...203 AND 395. HIKERS AND CAMPERS SHOULD
SEEK SHELTER IN A VEHICLE IF POSSIBLE. STAY AWAY FROM CREEKS AND
STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR THUNDERSTORMS.
&&
LAT...LON 3815 11947 3822 11887 3748 11789 3747 11886
3755 11894 3759 11904 3772 11913 3771 11925
3776 11927 3780 11922 3790 11923 3795 11932
3805 11932 3809 11943
TIME...MOT...LOC 2309Z 208DEG 28KT 3775 11810
BRONGThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 12:27 PM PDT | Special Weather Statement | REV | Esmeralda | 48 min |
| Aug 17, 5:24 PM PDT | Areal Flood Advisory | REV | Placer | 108 min |
| Aug 17, 5:51 PM PDT | Special Weather Statement | REV | Sierra | 54 min |
Nearby
Special Weather Statements in California, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.